Skip directly to search Skip directly to A to Z list Skip directly to navigation Skip directly to site content Skip directly to page options
CDC Home

MMWR

Morbidity and Mortality Weekly Report

1.Carbon Monoxide Exposures After Hurricane Ike – Texas, September 2008

Press Contact: Division of Media Relations
Phone: (404) 639-3286

Carbon monoxide (CO) exposure is preventable yet continues to pose a substantial problem in the wake of natural disasters. As in previous post-disaster settings, CO exposure was a significant source of morbidity and mortality after Hurricane Ike. Improper generator use was the primary cause for these reported CO exposures. Generators should never be operated in a basement or garage and should be placed as far away from the home as possible. Installation of a battery-operated CO detector outside each sleeping area in the home, and routine battery changes, can save lives.  After hurricanes, power outages place affected persons at greater risk for CO poisoning primarily due to the improper placement of generators. On September 13, 2008, Hurricane Ike struck Texas leaving approximately 2.3 million households in the southeastern portion of the state without electricity. Between September 13–26, Texas poison centers received calls about 54 CO exposures, 15 patients received hyperbaric oxygen treatment for severe CO poisoning, and 7 persons died due to CO poisoning. The percentage of reported storm-related CO exposures caused by improper generator use ranged from 82 percent to 87 percent. These findings underscore the importance of prevention messages during storm preparation, warnings, and response periods on the installation and maintenance of battery-powered CO detectors in homes and proper generator placement.

2. Pseudo-Outbreak of Legionnaires’ Disease Among Patients Undergoing Bronhoscopy – Arizona, 2008

Press Contact: Division of Media Relations
Phone: (404) 639-3286

Using unsterilized ice for bronchoscopies can transmit Legionella bacteria, which may lead to incorrect diagnoses from specimen contamination and creates the risk of patients developing a severe pneumonia called Legionnaires’ disease.  Legionnaires’ disease is a serious form of pneumonia that patients can develop if they are exposed to hospital water that is contaminated with Legionella bacteria.  In July of 2008, four patients at an Arizona hospital were incorrectly diagnosed with Legionnaires’ disease when their laboratory specimens were contaminated with Legionella.  The specimen contamination likely resulted from using unsterilized ice for bronchoscopies (inspection inside the lungs using a flexible tube and video camera).  Ice came from two machines that were connected to the hospital’s water system, which was also contaminated with Legionella. Fortunately, no patients actually developed Legionnaires’ diseaseThis investigation shows the importance of routine Legionella testing and the need to protect patient safety by following guidelines on proper use and sterilization of medical equipment.

3. Hepatitis Associated with Artemisinin-Containing Herbal Supplements – Washington, 2008

Press Contact: CDC, Division of Media Relations
Phone: (404) 639-3286

Herbal supplements can potentially interact with other medications and reduce or potentiate their effects, which can include toxicity.  Health-care providers should be aware that patients might be taking herbal supplements include those containing artemisnin on their own and should inquire about their use in their patients.  Patients should include their use of herbal supplements in the medical history information they provide to their health-care provider.  Artemisinins are a class of compounds that in combination with other drugs as artemisinin combination therapy are the first-line treatment recommendation by the World Health Organization for malaria cause by Plasmodium falciparum.  Artemisinins have been available in the United States without prescription as herbal supplements for at least 10 years, marketed for general health maintenance, treatment of parasitic infections and certain cancers.  In 2008, CDC investigated a patient who developed hepatitis after ingesting an herbal supplement containing artemisinin.  CDC investigators concluded the hepatitis might have been associated with ingestion of the herbal supplement; however, more data are needed to establish any causal connection. In the interim, health-care providers should be aware of the possibility of hepatic toxicity in patients taking herbal supplements containing artemisinin.

####

U.S. DEPARTMENT OF HEALTH AND HUMAN SERVICES

  • Historical Document: August 13, 2009
  • Content source: Office of Enterprise Communication
  • Notice: Linking to a non-federal site does not constitute an endorsement by HHS, CDC or any of its employees of the sponsors or the information and products presented on the site.
CDC 24/7 – Saving Lives. Protecting People. Saving Money Through Prevention. Learn More About How CDC Works For You…
Contact Us:
  • Centers for Disease Control and Prevention
    1600 Clifton Rd
    Atlanta, GA 30333
  • 800-CDC-INFO
    (800-232-4636)
    TTY: (888) 232-6348
  • Contact CDC-INFO
USA.gov: The U.S. Government's Official Web PortalDepartment of Health and Human Services
Centers for Disease Control and Prevention   1600 Clifton Rd. Atlanta, GA 30333, USA
800-CDC-INFO (800-232-4636) TTY: (888) 232-6348 - Contact CDC–INFO

A-Z Index

  1. A
  2. B
  3. C
  4. D
  5. E
  6. F
  7. G
  8. H
  9. I
  10. J
  11. K
  12. L
  13. M
  14. N
  15. O
  16. P
  17. Q
  18. R
  19. S
  20. T
  21. U
  22. V
  23. W
  24. X
  25. Y
  26. Z
  27. #